Numerous batches of blood pressure medication have been recalls due to contamination with an unacceptable level of potentially cancer-causing chemicals.
Following the discovery of unacceptable levels of a substance called ABZT in 44 batches, pharmacists were instructed to cease supplying them with this drug irbesartan.
In lab testing, ABZT was shown to cause cancer if it is given to people for a prolonged period.
Patients on irbesartan should still take their medication. This reduces your risk of a stroke or heart attack.
Britain’s Medical Watchdog claimed that this was an emergency measure and did not cause any patient harm.
Medicines and Healthcare products Regulatory Agency MHRA (which oversees drug safety in Britain) said that this move was a precautionary.
Officials claim that the affected batches are under Avaprol brand and contain more than 1200 pills. They were distributed between November 2019 to 2019.
While most of the batches will be distributed by 2020, some were prescribed in June 2018.
According to NHS statistics, more than 2 million people in England are being prescribed drugs that contain irbesartan.
It is used to reduce high blood pressure.
Chief safety officer at Medicines and Healthcare products Regulatory Agency Dr Alison Cave stated that this recall was a precautionary measure in order to avoid further exposure to AZBT beyond the safe limit.
“There are no indications that the substance caused harm to patients.”
‘It’s vitally important that you continue to take your medicine but do contact your doctor or pharmacist if you have any questions.’
Dr Cave stated that the MHRA had demanded drug companies to implement controls measures to stop the ABZT from reaching unacceptable levels.
“The MHRA asked companies for control measures in order to ensure the substance levels are below or at the required level,” she stated.
“We work together with our international counterparts to make sure that patients are safe.
The MHRA has issued the latest recall of sartan-based medications. These medicines are commonly used for blood pressure treatment and often manufactured in China or India.
Similar recalls occurred twice in this year for losartan, irbesartan, and other sartan-based medicines, June and August.
However, the issue goes further as other recalls were made in 2019 AND 2018 due to similar fears about mutation.
The investigation is still underway so officials are yet to clarify how this contamination occurred.
They are usually caused by contaminants in factories, or during manufacturing and storage.
According to the MHRA, it continues to collaborate with the Department of Health in order to make sure that adequate supplies of the medicines reach the people who need them.
Anyone patients with concerns about taking their irbesartan is urged to contact their pharmacist or GP.